Format

Send to

Choose Destination
See comment in PubMed Commons below
Am J Physiol. 1993 Sep;265(3 Pt 1):G572-8.

Cerebral metabolic and histological effects of thioacetamide-induced liver failure.

Author information

  • 1Department of Radiology, University of Manitoba, Winnipeg, Canada.

Abstract

Acute liver failure was induced in rats by successive administrations of thioacetamide over 3 days. At progressing stages of hepatic encephalopathy (HE), brains were fixed with microwave irradiation for analysis of metabolite levels or with formaldehyde for histopathological analysis. Metabolite levels were determined using 1H-nuclear magnetic resonance spectroscopy of perchloric acid extracts of the frontal cortex, parietal or occipital cortex, hippocampus, striatum, brain stem, and cerebellum. After thioacetamide treatment, thioacetamide and its metabolites were detected in the brains at levels that did not correlate with the stage of HE. No changes were observed in the levels of N-acetylaspartate, alanine, gamma-aminobutyric acid, aspartate, or inositol in any brain region after thioacetamide treatment. HE was accompanied by elevated glutamine, glucose, and lactate throughout the brain. At all stages of HE, taurine was decreased in the neocortex and hippocampus, and glutamate and choline compounds were decreased in the frontal cortex. None of the metabolite changes showed progression with the stage of HE. Progressing HE was accompanied by increasing neuronal injury in layer III of the neocortex, in the Purkinje cells of the cerebellum, and in the hippocampus, particularly in the CA4 sector. The similarity of this distribution of injury to that associated with excitotoxic injury suggests that metabolic abnormalities after acute hepatic failure may give rise to adverse effects at excitatory (glutamatergic) neuronal receptors, leading to neuronal injury and clinical symptoms of progressing encephalopathy in this model. However, neuronal injury and the presence of thioacetamide and its metabolites in the brain raise questions about the validity of thioacetamide-induced liver failure as a model for clinical HE.

PMID:
8214078
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Support Center